Florida, 2019

Hail and Damaging Winds in Florida, July 28, 2019

July 28, 2019 · NWS MLB · 3 events in 1 county or zone

A severe thunderstorm that produced strong winds and quarter-sized hail in Kissimmee developed after the east and west coast sea breezes collided.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe thunderstorm that produced strong winds and quarter-sized hail in Kissimmee developed after the east and west coast sea breezes collided.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 28, 2:29 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 28, 2:29 PM EST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
329 PM EDT Sun Jul 28 2019

.DISCUSSION...
Current...Slow moving showers and a few storms will continue to
drift toward the east through nightfall. Activity will be
sustained by outflows and some larger scale breeze interactions
possible through dusk before decreasing in coverage this evening.
Activity not expected to become very strong and lightning/locally
heavy rain will be the primary concerns.

Tonight...Most all pcpn should wrap up over land areas by around
10 pm, and a slight chc of storms will continue over the marine
areas into early Monday. Expect partly cloudy skies overnight with
lows in the L-M70s.

modified prev disc...

Mon/Tue...Remnant frontal trof extending from the Tampa Bay vcnty to
just north of Cape Canaveral will break down and fill in as the wrn
flank of the Atlc ridge axis rebuilds into central FL. H100-H70 flow
vrbl AOB 5KTS on Mon, gradually bcmg S/SE on Tue 5-10KTS. Weak SWrly
flow thru the H85-H50 steering lyr with mean wind speeds arnd 10KTS
will not be strong enough to push diurnal convection back to the
coast once the sea breeze pushes inland...PoPS will favor the
interior counties each day.

Moisture lvls acrs the region are near avg for late July, though
PWats do drop to arnd 1.50" acrs the Keys...H100-H70 mean RH arnd
70pct...H85-H50 dewpoint depressions btwn 5-10C. Modest mid lvl
instability with H70 temps arnd 9C and H50 arnd -8C, yielding lapse
rates btwn 6.0-6.5C/KM each aftn. Both GFS/ECMWF indicate the H30-
H20 jet pattern will maintain weak divergence aloft.

PoPs btwn 40-60pct on Mon with PWat values arnd 2.00"...dropping
to 40/50pct on Tue as slightly drier air works its way into the
peninsula (PWat arnd 1.75") Primary threat will be flooding rain
due to the weak steering flow and resultant slow storm motion.
Strong wind gusts psbl as mid lvls entrain relatively high
dewpoint depressions arnd 10C. Temps near avg for late July.

Wed/Sat...Wrn flank of the Bermuda ridge will slowly lift into north
FL but will remain in relatively close as a persistent mid lvl
troffing pattern dvlps east of the MS River. Low and mid lvl flow
pattern will continue to favor the interior counties as weak S/SE
flow prevails thru both the H100-H70 and H85-H50 lyrs...allowing
both sea breezes to make good inland progress each aftn.  Daily
storm coverage will largely depend on the timing of low lvl moisture
waves, but largely will range from 40/50pct along the coast and 50-
60pct inland.

Tropical wave present in the deep easterlies is forecast to near
the Bahamas late in the week expected to show some development and
should an area of low pressure form, it could enter the FL
Straits and Northern Bahamas areas around Friday/Sat.

&&

.AVIATION...Isolated to scattered showers and storms will
continue to develop through late afternoon and early evening, mainly
across the interior. Any of this activity will produce tempo
IFR/MVFR conditions. Have VCTS for most TAF sites due to the more
limited/spotty coverage of this activity, but may need to add tempo
groups as needed. Convection should again weaken through the
evening, with VFR conditions expected overnight.

&&

.MARINE...
Tonight...Seas around 2 ft over most of the waters with a 9-10 sec
swell present into Monday.

Mon-Fri...Atlc ridge axis will rebuild acrs the FL Peninsula thru
first part of the week. Light E/NE breeze on Mon will veer to the
SE Mon night into Tue. Thru midweek, winds will meander btwn S/SE
thru the overnight pds and E/SE thru the day pds as the seabreeze
circulation sets up...generally AOB 12kts. Seas Around 2FT
nearshore and 2-3FT offshore. Sct shras/tsras thru the pd.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  87  74  89 /  30  40  30  40
MCO  74  93  74  93 /  30  60  30  50
MLB  74  90  75  90 /  20  40  30  40
VRB  72  91  73  91 /  20  40  30  40
LEE  74  92  74  94 /  30  40  30  50
SFB  74  92  75  93 /  20  50  30  50
ORL  75  93  75  93 /  30  60  30  50
FPR  72  91  73  91 /  20  40  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

JP/PG/DKW
Hazardous weather outlook, Jul 28, 10:23 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1123 AM EDT Sun Jul 28 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-282200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1123 AM EDT Sun Jul 28 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms will develop early this afternoon
along the east coast sea breeze with coverage and intensity of
storms increasing over inland areas by mid afternoon into this
evening. Frequent lightning and torrential downpours are the main
hazards, but some strong storms will also be capable of wind gusts
up to 50 mph. If threatening weather approaches, seek shelter in
an enclosed building. Picnic shelters and porches may keep you dry
but are not safe from the dangers of lightning.

.FLOOD IMPACT...
Locally heavy downpours of 1 to 3 inches of rain in a short
duration may accompany some storms today, especially inland where
multiple boundaries interact. This could lead to ponding of water
on roadways, parking lots, and other poorly drained and low- lying
areas.

.RIP CURRENT IMPACT...
Tide and ocean conditions will produce a moderate risk of rip
currents at the beaches of east central Florida. While the
dangerous rip currents will be present all day, the highest risk
for rip currents will be through 2 pm this afternoon due to tidal
effects. Always swim within site of a lifeguard, and never swim
alone.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will be capable of wind gusts over 35 knots mainly over
large inland lakes today but also the Intracoastal Waterway and
nearshore Atlantic waters early this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Scattered to numerous showers and storms are expected each day
through this week with higher chances favoring the interior. The
main storm hazards will continue to be dangerous cloud to ground
lightning strikes, gusty winds and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Pendergrast

In the hours before

Special weather statement, Jul 28, 5:20 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
620 PM EDT Sun Jul 28 2019

FLZ044-144-282300-
Northern Lake County FL-Southern Lake County FL-
620 PM EDT Sun Jul 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE COUNTY UNTIL
700 PM EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm near
Adamsville, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leesburg, Lady Lake, Lake Griffin, Emeralda and The Villages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8195 2896 8182 2869 8184 2869 8195
TIME...MOT...LOC 2219Z 260DEG 9KT 2880 8201

Weitlich

The radar

The Melbourne radar (KMLB), 79 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Osceola

When
July 28, 7:31 PM EST
Where
Osceola County, 0.92 mi NW of Kissimmee Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
28.290, -81.440

The AWOS at the Kissimmee Gateway Airport (KISM) measured a peak wind gust of 58 mph from the northwest.

Thunderstorm Wind, Osceola

When
July 28, 7:36 PM EST
Where
Osceola County, 0.92 mi NW of Kissimmee Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
28.290, -81.440

The AWOS at the Kissimmee Gateway Airport (KISM) measured a peak wind gust of 64 mph from the north-northwest.

Hail, Osceola

When
July 28, 7:42 PM EST
Where
Osceola County, 2.45 mi E of Shingle Creek
Measured
1 in hail
Reported by
Utility Company
Coordinates
28.313, -81.460

Kissimmee Utility Authority relayed reports of hail up to quarter size in Kissimmee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831282, 831284, 831307.